How Long Does Withdrawal From Vicodin Last?

man covered in sweat

Tara Moore / Getty Images

Vicodin is a prescription pain reliever that is made of hydrocodone and acetaminophen. It is often used to treat moderate to severe pain, but it does have the potential for dependence and addiction. Vicodin withdrawal can produce a wide range of physical symptoms which can occur when someone stops or dramatically reduces the drug after heavy or prolonged use.

Overview

Since it is an opiate-based drug, Vicodin withdrawal is similar to withdrawing from heroin, morphine, methadone, or codeine. Anyone can experience withdrawal symptoms if they have taken Vicodin over a period of time, usually several weeks or more. Although the symptoms vary with each individual, most people experience some withdrawal discomfort when they attempt to quit or cut down.

Even patients who took Vicodin exactly as prescribed for pain while recovering from injury or surgery can experience withdrawal.

When you quit taking Vicodin, you may experience feelings of irritability, anxiety, and mood swings. As your body withdraws from the drug, you may feel as if you have a cold or flu, with a stuffy or runny nose, fever, sweats, chills, nausea, vomiting, and diarrhea.

Hydrocodone, one of the main ingredients in Vicodin, is the most frequently prescribed opiate in the United States.

Signs & Symptoms

When Vicodin is taken over a lengthy period of time, you can build up a tolerance to the medication. This means you have to take increasingly larger amounts to achieve the same effect. All drugs that are opiate-based can become habit-forming and cause physical dependence.

Once you develop a Vicodin dependence, quitting or cutting back suddenly can cause withdrawal symptoms. This is because your body needs time to adjust and recover.

Depending on how much and for how long you have been taking Vicodin, the withdrawal symptoms can range from mild to very severe.

Many patients who used the medication only therapeutically as prescribed, sometimes do not even realize they are experiencing withdrawals. They report they are having flu-like symptoms.

Early withdrawal symptoms include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning

Later symptoms of Vicodin withdrawal include:

  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goosebumps
  • Nausea and vomiting

How Long Does Vicodin Withdrawal Last?

The length of the withdrawal process and the severity of the symptoms will vary from individual to individual. Withdrawal symptoms usually begin six to 30 hours after the last use of the drug. Most people get through the most uncomfortable symptoms within a few days or a week.

If you find that your symptoms last longer than a week, you should seek medical attention.

Coping & Relief

While Vicodin withdrawal can be unpleasant, there are things you can do to help relieve many of your symptoms.

  • Drink plenty of water. Because Vicodin withdrawal can cause vomiting and diarrhea, you need to make sure you are taking in plenty of fluids to help prevent dehydration.
  • Stay busy. Make sure you have activities that will help you take your mind off of your symptoms. Stock up on reading materials, find some tv shows or movies that you want to watch, or break out the video games to try to keep occupied.
  • Control symptoms with OTC medications. You can relieve some of the withdrawal symptoms such as fever and diarrhea with the use of over-the-counter medications such as acetaminophen and antidiarrheals. Always use the correct dose when taking OTC medications and talk to your doctor if you experience any unusual side effects.

You should seek medical help if your withdrawal symptoms become severe or if you begin to show signs of dehydration such as sunken eyes, disorientation, rapid breathing, or extreme thirst.

Warnings

Although Vicodin withdrawal can be very uncomfortable, it is not life-threatening. However, there are complications that can occur which can be dangerous.

If you vomit and then breathe in stomach contents into the lungs, aspiration can occur, which can cause lung infection or choking. If you experience vomiting and diarrhea, they can cause dehydration as well as chemical and mineral disturbances in your body.

The biggest danger from detoxing from Vicodin and other pain medication takes place when someone decides to start taking the drug again.

The withdrawal process reduces your tolerance for the drug, so if you return to taking Vicodin at the level you previously took it, you have a high risk of overdose.

Most Vicodin overdose deaths happen for people who have recently gone through detox and withdrawal. Overdose can occur even at a much smaller dose than previously taken.

Don't try to quit using Vicodin on your own after heavy or prolonged use. Get someone to stay with you during the withdrawal to support you and watch out for you during the process.

Even better, contact your healthcare providers and tell them you want to detox from Vicodin. They can recommend one of several regimens used to help with the detoxification process. This can include the use of Clonidine to reduce anxiety, agitation, muscle aches, sweating, runny nose, and cramping.

They can also provide you with other medications for vomiting and diarrhea to make the process less uncomfortable.

If you find that you cannot quit using Vicodin in spite of all your efforts to stop, you may want to seek a professional treatment program to help you with your dependence.

Long-Term Treatment

Many people who have quit using Vicodin find that they need long-term support or treatment following withdrawal to stay off the drug, which can include support groups, pharmaceutical treatment, outpatient counseling, or intensive outpatient and even inpatient treatment programs.

Resources

If you need help quitting Vicodin or another opiate-based drug, discuss your options with your doctor. There are resources available that can help you get through the process and find the support you need to overcome Vicodin misuse.

Professional care from health providers can help ensure that your withdrawal symptoms are carefully monitored, but you can also go through this process at home. Let your doctor know that you will be withdrawing so that you can talk about any medications that may be helpful for treating possible side effects. 

Even if you withdraw at home, you should enlist the support and help of trusted loved ones, friends, or family. Make sure that someone checks in on you each day and don't be afraid to ask for help if you need it. You can also find emotional support and resources from support groups such as Narcotics Anonymous

You can also call the SAMHSA toll-free national hotline at 1-800-662-4357 or use their online treatment locator to find treatment resources and mental health professionals in your area.

A Word From Verywell

Self-care, emotional support, and professional assistance can help you successfully get through the Vicodin withdrawal process. Once you have stopped using Vicodin, one of the biggest challenges may come down the road if you experience an acute injury or chronic condition that requires the use of pain relievers. Be sure to talk to your doctor about your past Vicodin use so that you can determine if opiate-based medications are appropriate for your pain control needs.

Was this page helpful?

Article Sources